Posts Tagged ‘opioid overdose’

Buprenorphine Can Reverse Methadone Overdose

 

 

 

In the February 2020 issue of Critical Care, Zamani et al. described a trial of the use of buprenorphine to reverse methadone overdose. This was only a pilot study, with a relatively small number of subjects. The study found intravenous buprenorphine appears to be safe and effective for use in people who have had an opioid overdose.

This study randomized 85 patients with respiratory depression from methadone; 56 received buprenorphine and 29 received naloxone. One person out of each group failed to respond to the medication given.

Fewer patients had to be intubated in the buprenorphine group, and fewer had precipitated withdrawal compared to the patients randomized to naloxone. None of the patients in the buprenorphine group died or had serious complications.

This study was done in a busy emergency department of an Iranian hospital that treats up to 28,000 poisonings annually. The protocol was only for patients who had overdosed on methadone, and they had to meet certain criteria, such a low blood oxygen level and low respiratory rate.

The patients in the naloxone group received from .04mg to 2mg intravenously depending on the rate of respirations, and re-dosed at 2-3-minute intervals. Once the patient responded, they were placed on a naloxone intravenous drip.

Patients in the buprenorphine group were further randomized to two doses; one group was given 10micrograms per kilogram intravenously over 6-9 minutes, and the other group was randomized to 15micrograms per kilogram intravenously over the same rate.

For all three groups, if treatment failed to reverse the overdose, the patient was intubated, and the treatment counted as a failure.

This is a fascinating study and lends support for the use of buprenorphine for opioid overdoses.

In this study, the buprenorphine was administered intravenously, but I’ve heard patients tell me it works sublingually. Over the past five years or so I’ve had two patients tell me – and this is third hand information, but still – they know of a person who had overdosed on opioids and someone on site had sublingual buprenorphine. They placed the buprenorphine in the unconscious person’s mouth, under the tongue, and they regained consciousness some minutes later. At the time, I marveled at the creativity of whoever thought to use that buprenorphine. Of course, they also called 911.

If I had both medications available to me, I’d still use the naloxone because of its proven efficacy, but this study hints that buprenorphine could possibly be of use too.

If naloxone can’t be obtained within a few minutes, placing buprenorphine under the tongue of the overdose victim could provide some benefit, in addition to rescue breathing and calling 911.

Just as a reminder to my readers, people who inject heroin or other opioids should use harm reduction ideas to reduce risk. These include:

-Don’t use alone. Use with someone present so that they can call for help or deliver naloxone if needed.

-Alternate dosing times. Someone in the room should remain “straight” while others inject, to be available to render help.

-Use tester doses. This means use a tiny amount of the material before preparing a usual shot. If the drug has more fentanyl than usual, the tester shot may warn the user that it is very potent.

-Don’t mix drugs. Sedatives like alcohol and benzodiazepines can suppress respirations and lead to overdose in people who are also using opioids of any kind, including heroin.

-Use new needles and clean equipment when injecting. Many more sources for free new needles are now available.

-Get a naloxone kit and use if needed. If you can’t get one from a pharmacy, contact your state’s harm reduction coalition.

-Consider enrolling in medication-assisted treatment for opioid use disorder.

 

  1. https://ccforum.biomedcentral.com/articles/10.1186/s13054-020-2740-y#Sec1

After the Overdose

aaaaaaaaaaaaaaaaaaaaaaaaaaapic

 

 

 

 

 
I just read an astounding and completely believable study in a recent issue of the Annals of Internal Medicine. [1]

This study, done by Dr. Larochelle and associates at Boston University Medical Center, did a retrospective study of prescription opioid overdoses. They looked at patients who were being prescribed opioids long-term for non-cancer pain who had a non-fatal overdose. The study lasted from May 2000 until December 2012, and included over twenty-eight hundred patients. All of these patients had commercial insurance, and were between 18 to 65 years old.

This study found that after having a non-fatal overdose, 91% of these patients resumed getting prescription opioids, and that 70% got them from the same doctor.

The lead author said he was shocked to find so many survivors continue to be prescribed opioids after having an overdose from these very opioids. He had hoped after a near-fatal experience, prescribers would do something different to address pain, in order to prevent future overdose.(https://hereandnow.wbur.org/2016/01/13/opioid-prescriptions-after-overdosing)

From other studies, we know that the best predictor of a future overdose is a past overdose, which is why I ask every patient entering the opioid treatment program (OTP) if he has ever had an overdose.

The author of this study postulated that with our fragmented healthcare system, the prescribers may not have known the patient had an overdose. Not knowing about any problems, the doctor continued to prescribe opioids.

I have no problem envisioning how this happens.

Not long ago, one of my opioid treatment program (OTP) patients missed two days of dosing. Per our protocol, her counselor called her on the first day she missed dosing. The patient told her counselor that she had been admitted to the hospital for trouble breathing, and was being treated for asthma.

Also per out protocol, we request hospital records for every patient of ours who gets admitted to the hospital, and our patient gave permission for this.

When I got the records four days later, imagine my surprise when I read that she had respiratory failure due to an overdose. Her drug screen at the hospital was positive for methadone and also benzodiazepines, and indeed she was now positive for benzos at the OTP too. This information lead to a drastic change in this patient’s treatment plan.

If we had not called to see where our patient was, she could have returned in several days and not told us about her hospital admission.

Our local hospital did not call our OTP to tell us our patient was hospitalized with an overdose. Indeed, they didn’t call to tell us she was in the hospital. To my patient’s credit, she did tell them she was a patient of ours, since it was recorded in her hospital record.

When our patients are admitted to the hospital for medical reasons, the admitting doctors continue to prescribe the usual dose of methadone, and I am happy about that, but they don’t call us to confirm the dose. They take the patient’s word for what the dose has been, instead of making a quick phone call. I worry that someday, one of our patients, in a misguided effort to feel an opioid effect, will tell his hospital doctor he’s been dosing at a higher dose than he actually is, and catastrophe could ensue.

In contrast, the big teaching hospital an hour away, which is where our patients go when they are really sick, routinely calls to confirm each patient’s dose.

The Larochelle study seems to indicate there’s a lack of communication in other medical communities as well. Emergency department physicians may administer Narcan and revive a patient, but no one thinks to take the next essential step: call that patient’s prescriber about the drug overdose.

We can’t assume the patient, now revived from a near-death experience, will tell her doctor about what happened. If that patient has an addiction, she might keep quiet about prescription mishaps, fearing her supply of opioids may be cut off.

Family members might tell the prescribers, and that’s very helpful, but often patients are told the doctor can’t release any information. That is true, but the family can certainly give information to the doctor.

I know hospitals and emergency departments are busy. Healthcare professionals are all busy. We are being asked to do more and more in less and less time. But this is a communication issue, and it need not be a physician- to- physician communication. A nurse or even a social worker from the hospital could call or fax valuable information quickly. Privacy laws can be blamed for some lack of communication, but there are exceptions in life-threatening situations.

And please, let’s make medical records readable. Even when I finally get local emergency department records about one of my patients, I have a hard time deciphering them. I’ll admit to being a bit of a Luddite when it comes to electronic medical records, but partly because most electronic records are not all that helpful.

For example, on our local emergency department records, I quickly can find the results for Ebola screening (it’s on the first page, at the top), but often I am left scratching my head about what the doctor’s final diagnosis and treatment plan was for the patient.

We’ve got to fix this communication problem. It’s great when an overdose is treated and prevented. But let’s do just a little more, and communicate to the prescriber of the overdose medications.

It is life and death.

  1. Ann Intern Med. 2016;164(1):1-9. doi:10.7326/M15-0038